Cold, cough, and flu season is a good time to revisit the risks of acetaminophen, a medication found in many cold, cough, and flu remedies. Although billions of doses of acetaminophen are consumed safely every year, some people taking the drug end up in the emergency room or need hospitalization, and some die from acetaminophen overdose or interaction. In the January 2014 issue of the Harvard Men's Health Watch, Dr. Melisa Lai Becker, an instructor in medicine at Harvard Medical School, suggests some ways to avoid getting into trouble when taking acetaminophen.
Acetaminophen is the chemical name for the widely used pain and fever reliever in Tylenol and other over-the-counter medications. High doses of acetaminophen can inflame and damage the liver. Because acetaminophen is in more than 600 different medications, it can be easy to get more than is healthy.
"People don't realize that these doses all add up, and before you know it you've exceeded the recommended dose of acetaminophen," says Dr. Lai Becker, director of the Division of Medical Toxicology at Harvard-affiliated Cambridge Health Alliance.
To continue reading this article, you must login
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.